[Home ] [Archive]   [ فارسی ]  
:: Main :: About :: Current Issue :: Archive :: Search :: Contact ::
:: Volume 12, Issue 5 (2-2011) ::
2011, 12(5): 459-465 Back to browse issues page
Antithyroid Drugs Induced Vasculitis
Zahra Heidari Dr, Fereidoun Azizi Dr
, azizi@ endocrine.ac.ir
Abstract:   (12642 Views)

Abstract

Introduction: The aim of this article is to review current information documented on antithyroid drug induced vasculitis. Materials and Methods: MEDLINE was searched for studies between 1960 and 2009 with the key words “antithyroid drugs and vasculitis”, “antithyroid drugs and diffuse alveolar hemorrhage”, and “antithyroid drugs and glumerolonephritis”. Results: Ninety-two articles met the selection criteria. The data obtained showed that 15 to 46% of patients treated with propylthiouracil (PTU) developed anti-neutrophil cytoplasmic antibody (ANCA), in contrast to 0 to 3% of the patients treated with methimazole (MMI), the former being the most often reported for causing vasculitis, a disease seen most commonly in association with Graves’ disease. Signs of PTU-induced vasculitis include fever, malaise, anemia, lymphadenopathy, skin lesions, arthralgia, hematuria/proteinuria, diffuse alveolar hemorrhage (DAH), pleural effusion, and crescentic glomerulonephritis. Once PTU-induced vasculitis is determined, the simple withdrawal of PTU usually causes resolution of the symptoms within 1-4 weeks. Overall prognosis of antithyroid drug-induced vasculitis is much better than that of primary vasculitis. Conclusion: Antithyroid medications such as PTU can induce (ANCA)-associated vasculitis. Its pathogenesis might be multifactorial. Diagnosis is based on the relationship between clinical vasculitis, and the antithyroid drugs prescribed, and the excluding of any other medical states that mimic vasculitis. After the diagnosis, antithyroid drugs should be discontinued immediately, and the prognosis is usually good.

Keywords: Anti-thyroid drugs, Vasculitis, Hyperthyroidism, Toxic goiter
Full-Text [PDF 276 kb]   (2831 Downloads)    
Type of Study: Review | Subject: Endocrinology
Received: 2010/05/2
Add your comments about this article
Your username or Email:

CAPTCHA


XML   Persian Abstract   Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Heidari Z, Azizi F. Antithyroid Drugs Induced Vasculitis. Iranian Journal of Endocrinology and Metabolism. 2011; 12 (5) :459-465
URL: http://ijem.sbmu.ac.ir/article-1-944-en.html


Volume 12, Issue 5 (2-2011) Back to browse issues page
مجله ی غدد درون‌ریز و متابولیسم ایران، دو ماهنامه  پژوهشی مرکز تحقیقات غدد درون‌ریز و متابولیسم، Iranian Journal of Endocrinology and Metabolism
Persian site map - English site map - Created in 0.06 seconds with 33 queries by YEKTAWEB 4030